Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 3:35 AM CDT for Hale County, Perry County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 3:35 AM CDT (08:35 UTC)
- Expired
- Apr 5, 2017, 4:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hale County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 3:43 AM CDT | HAIL 0.88 | 2 Nnw Greensboro, AL | |
| Apr 5, 3:50 AM CDT | HAIL 1 | 7 Wnw Morgan Springs, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:37 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2644 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521
WUUS54 KBMX 050835
SVRBMX
ALC065-105-050915-
/O.NEW.KBMX.SV.W.0079.170405T0835Z-170405T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
335 AM CDT WED APR 5 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Perry County in Alabama...
Hale County in west central Alabama...
* Until 415 AM CDT
* At 335 AM CDT, a severe thunderstorm was located over Greensboro,
moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Greensboro, Newbern, Greensboro Municipal Airport, Morgan Springs,
Gallion, Harper Hill, Wateroak, Cedarville, Laneville, Folsom and
Phipps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3301 8756 3300 8742 3288 8742 3287 8732
3283 8732 3283 8728 3248 8753 3248 8770
3249 8773 3252 8773 3253 8775
TIME...MOT...LOC 0835Z 212DEG 43KT 3271 8761
HAIL...1.50IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
581
WWUS54 KBMX 050844
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
344 AM CDT WED APR 5 2017
ALC065-105-050915-
/O.CON.KBMX.SV.W.0079.000000T0000Z-170405T0915Z/
Perry AL-Hale AL-
344 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN PERRY AND HALE COUNTIES...
At 344 AM CDT, severe thunderstorms were located along a line
extending from near Greensboro to near Newbern, moving northeast at
50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Greensboro, Newbern, Greensboro Municipal Airport, Morgan Springs,
Gallion, Harper Hill, Wateroak, Cedarville, Laneville, Folsom and
Phipps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3301 8756 3300 8742 3288 8742 3287 8732
3283 8732 3283 8728 3248 8753 3248 8770
3249 8773 3252 8773 3253 8775
TIME...MOT...LOC 0844Z 212DEG 44KT 3277 8758 3257 8764
HAIL...1.75IN
WIND...60MPH
$$
87/GRANTHAM043
WWUS54 KBMX 050859
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
359 AM CDT WED APR 5 2017
ALC065-105-050915-
/O.CON.KBMX.SV.W.0079.000000T0000Z-170405T0915Z/
Perry AL-Hale AL-
359 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN PERRY AND NORTHEASTERN HALE COUNTIES...
At 359 AM CDT, severe thunderstorms were located along a line
extending from near Mertz to near Greensboro, moving northeast at 55
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Morgan Springs, Wateroak, Folsom and Phipps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3264 8741 3262 8756 3301 8754 3300 8742
3288 8742 3287 8732 3283 8732 3283 8728
TIME...MOT...LOC 0859Z 217DEG 47KT 3288 8744 3268 8750
HAIL...1.75IN
WIND...60MPH
$$
87/GRANTHAM440
WWUS54 KBMX 050905
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
405 AM CDT WED APR 5 2017
ALC065-050914-
/O.CAN.KBMX.SV.W.0079.000000T0000Z-170405T0915Z/
Hale AL-
405 AM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning moved out of the
warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 AM CDT for
Alabama.
LAT...LON 3283 8742 3288 8742 3287 8732 3283 8732
3283 8728 3265 8740 3275 8747 3283 8747
TIME...MOT...LOC 0904Z 238DEG 44KT 3276 8738
$$
ALC105-050915-
/O.CON.KBMX.SV.W.0079.000000T0000Z-170405T0915Z/
Perry AL-
405 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN PERRY COUNTY...
At 404 AM CDT, a severe thunderstorm was located near Heiberger, or 9
miles north of Marion, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Morgan Springs and Folsom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3283 8742 3288 8742 3287 8732 3283 8732
3283 8728 3265 8740 3275 8747 3283 8747
TIME...MOT...LOC 0904Z 238DEG 44KT 3276 8738
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:46 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 5, 1:46 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 146 AM CDT Wed Apr 5 2017 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... A warm front is accelerating northward in far South Alabama this morning, which has caused elevated supercell development. This activity will spread northward through the pre-dawn hours. Hi-res model guidance does not have a good handle on the current convective situation, so it is difficult to know how this will evolve through the rest of the morning. Complicating matters is the presence of a subtle upper-level subtropical disturbance which seems likely to cause early day warm sector contamination and the development of a low-level jet impulse. The overall consensus is for additional development through the late morning generally along and east of a line from Demopolis to Gadsden and especially across our southeast counties. The primary threat will probably be large hail through 8 AM, though a tornado or two cannot be ruled out. The warm sector should be established across most of the area shortly after 8 AM when additional thunderstorm development is likely in the areas previously mentioned. This is also when the tornado threat will increase as a 40kt southwesterly low-level jet becomes established, leading to 0-1 km SRH of 150-200 m2/s2. This is normally not high enough for tornadoes in Alabama, but MLCAPE values approaching 3000 J/kg should help offset the lackluster low-level directional shear. This batch of storms will probably exit into Georgia around Noon or 1 PM, leaving being somewhat cooler air across East AL and West GA which may play a crucial role in tornado potential later in the afternoon. Another round of severe storms should initiate around 3-4 PM along the cold front from Northwest AL southward to around Demopolis. These storms should become severe with large hail as a powerful 500 mb jet streak closes in on the area with 65-80 kt flow across the warm sector. Initially the tornado threat with these storms may be tempered by less than ideal low-level directional shear, but this could change especially east of Interstate 65. If the morning thunderstorm activity leaves behind a substantial temperature gradient, significant backing of low- level flow would be present, causing hodographs to become enlarged. This type of mesoscale enhancement is difficult to predict, but if it occurs, the threat for destructive, long-track tornadoes will increase substantially as storms approach the AL/GA state line around 6-8 PM. 87/Grantham && .AVIATION... 06Z TAF Discussion. Some big and rather fast changes take place in the first 6 hours. The main change from the previous issuance was to slow the increasing clouds by an hour or so. Warm air advection pattern and low level jet kick between 06-09z with ceilings quickly dropping to MVFR then IFR between 10-12z. The clouds will be associated with a warm front and much increased moisture from the south. Showers and thunderstorms will also develop with this gradient of moisture around sunrise. Some improvement to all ceilings expected by 16-18z as ceilings rise somewhat, but additional showers and thunderstorms are possible through 00z area wide. Low level winds will be in the neighborhood of 35-38kts overnight, which is close but just shy of the LLWS criteria. A volatile atmosphere will be in place across Central Alabama on Wednesday and any of these storms may produce damaging winds, tornadoes, and large hail. 75 && .FIRE WEATHER... A storm system will bring rain and thunderstorms to the area through tonight. Rain-free weather returns Thursday through the weekend. Critical fire weather conditions are not expected through the next 7 days. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 4, 1:20 PM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 120 PM CDT Tue Apr 4 2017 ALZ011>015-017>050-052130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 120 PM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms may develop as early as 4 AM Wednesday and could affect all of Central Alabama. Large hail, damaging winds, and tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The severe weather threat beginning in the pre-dawn hours of Wednesday will continue through Wednesday evening with the possibility of two or three rounds of scattered storms. Destructive and long-track tornadoes will be possible, along with hail up to the size of baseballs, and damaging straight-line winds. These threats will encompass all of Central Alabama with the greatest threat area along and east of a line from Blountsville to West Blocton to Uniontown. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is expected from early Wednesday morning through Wednesday evening.
In the hours before
Local storm report, Apr 5, 2:22 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL EUFAULA 31.90N 85.15W
04/05/2017 E1.00 INCH BARBOUR AL EMERGENCY MNGR
QUARTER SIZE HAIL IN DOWNTOWN EUFAULA.
&&
DAVISLocal storm report, Apr 5, 2:27 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL EUFAULA 31.90N 85.15W
04/05/2017 E1.25 INCH BARBOUR AL BROADCAST MEDIA
RELAYED FROM A VIEWER.
&&
DAVISLocal storm report, Apr 5, 2:42 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM HAIL 1 N CLAYTON 31.89N 85.45W
04/05/2017 E2.00 INCH BARBOUR AL EMERGENCY MNGR
&&
DAVISLocal storm report, Apr 5, 2:46 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM HAIL 1 N CLAYTON 31.89N 85.45W
04/05/2017 M2.50 INCH BARBOUR AL EMERGENCY MNGR
CORRECTED REPORT. HAIL WAS MEASURED AT 2.5
INCHES.
&&
DAVISThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 66 min |
| Apr 5, 2:04 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 56 min |
| Apr 5, 2:44 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 32 min |
| Apr 5, 3:32 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 43 min |
| Apr 5, 3:54 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Apr 5, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 33 min |
| Apr 5, 4:11 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 49 min |
| Apr 5, 4:45 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 44 min |
| Apr 5, 5:22 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 38 min |
| Apr 5, 5:24 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 51 min |
| Apr 5, 6:02 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 58 min |
| Apr 5, 6:04 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 56 min |
| Apr 5, 6:52 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 83 min |
| Apr 5, 7:22 AM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter, Tuscaloosa | 3 hr |
| Apr 5, 7:40 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 3 hr |
| Apr 5, 8:43 AM CDT | Areal Flood Advisory | BMX | Calhoun, St. Clair, Shelby, Talladega | 3 hr |
| Apr 5, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 75 min |
| Apr 5, 9:13 AM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Apr 5, 9:35 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 70 min |
| Apr 5, 10:16 AM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 29 min |
| Apr 5, 10:29 AM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Randolph | 3 hr |
| Apr 5, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 67 min |
| Apr 5, 10:56 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 49 min |
| Apr 5, 11:43 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 32 min |
| Apr 5, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 66 min |
| Apr 5, 12:53 PM CDT | Special Weather Statement | BMX | Talladega | 82 min |
| Apr 5, 1:42 PM CDT | Special Weather Statement | BMX | Cleburne | 33 min |
| Apr 5, 2:35 PM CDT | Special Weather Statement | BMX | Cleburne | 25 min |
| Apr 5, 3:03 PM CDT | Special Weather Statement | BMX | Talladega | 42 min |
| Apr 5, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 38 min |
| Apr 5, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 67 min |
| Apr 5, 4:08 PM CDT | Tornado Warning | BMX | Cleburne | 52 min |
| Apr 5, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 45 min |
| Apr 5, 4:37 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 26 hr |
| Apr 5, 4:59 PM CDT | Special Weather Statement | BMX | Randolph | 46 min |
| Apr 5, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 45 min |
| Apr 5, 5:32 PM CDT | Special Weather Statement | BMX | Randolph | 13 min |
| Apr 5, 5:33 PM CDT | Special Weather Statement | BMX | Randolph, Tallapoosa | 57 min |
| Apr 5, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 35 min |
| Apr 5, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 40 min |
| Apr 5, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Apr 5, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 43 min |
| Apr 5, 6:20 PM CDT | Special Weather Statement | BMX | DeKalb | 25 min |
| Apr 5, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 27 min |
| Apr 5, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.